Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Gabapentin for nerve pain
avatar
allan1231 posted:
I have been on Gabapentin for quite some time. I just saw my neurologist awhile back and he did nerve test on my leg from an acute compartment syndrome surgery a year ago. He said there is sever damage to nerves in my leg due to the surgery. He has upped my dose from 300mg 3X/day and now on 900mg 3X/day. Next week I am suppose to go up to 1200mg 3X/day. I am having now terrible time even typing. Also vision is terrible now. Have a hard time even remembering what I am doing at times. Should I be worried? He said he is doing this so fast to get me to a different drug I think is called lyrica or something like that. Should I let him know what all the side effects and how they are really bothering me know or just wait till I get on the new medication and just tough it out with this one? Please reply. THANKS
Reply
FirstPrevious12NextLast
 
avatar
annette030 responded:
Tell him about any side effects you are having!!!

I have been on gabapentin 800 mg. in the evening for nearly 15 years. I tried Lyrica and it was not as helpful. Gabapentin is available in generic also which I prefer, it is very cheap.

I felt very "drunk" while increasing the dose, I went up much more slowly than you are. I only went up 300 mg. a week, once a day. My doctor said her pain patients are doing fine taking it once a day. That way you do sleep better. It helps my RLS symptoms also. I found that once I got up to 1800 mg. per day and stayed there for awhile, I could slowly decrease it and have been maintained fine on a lower dose.

Best of luck to you.

Take care, Annette
 
avatar
allan1231 replied to annette030's response:
Thank you so very much for your help. I think it has to do with the increases so fast, every week, that that is why I am having these side affects. I will call him Monday and let him know what is going on. Thank you so very much
 
avatar
77grace responded:
Hi allan1231,
I'm glad I saw your post ,I always believe in telling your Dr. exactly how these meds are affecting you!Any side effects,problems,concerns????EVERYBODY is different and someof us cannot take some meds!
Please be persistant in this !I wish you lot's luck !
I'll pray for you too! I understand side affects can be aweful, Tell him all of it !
Stay in touch Blessings77grace
 
avatar
allan1231 replied to 77grace's response:
Thank you very much and I will keep you in touch
 
avatar
annette030 replied to allan1231's response:
Did you call him yesterday? Are you still having symptoms?

Take care, Annette
 
avatar
fannie54 responded:
Been taking Gabapentin for about 6 months now...First thing my VA Primary Care Provider did was to combine it with a sustained release of Morphine SO4 30mg 3x day. Morphine in the morning, late morning Gabapentin, 3pm Morphine, (you get the idea). takes care of pain and neuropathy. You are doing damage to your body given what I see in your post. The Lyrica has too many warning labels on it for me. A doctor also does not need to max out a med on you either, just he can move you to this new drug? Any chance you can get a second opinion?
 
avatar
allan1231 replied to annette030's response:
Yes I did. Sorry I didn't get back sooner. I talked to his nurse and told her everything that was going on and she asked if it happened right away with the increased dose or did it take a couple of days. I said it took a couple of days and she said yes, that was normal because off keeping increasing the dosage. She said if I have any, any what so ever questions or concerns to call her back right away. I feel better about it now. Thank All.
 
avatar
annette030 replied to allan1231's response:
I am glad you are feeling more positive about your dealings with your doctor and his staff.

Take care, Annette
 
avatar
allan1231 replied to annette030's response:
Now today, after going through about 2 weeks of crap. They wanted to put me on Lyrica also. They gave me some samples and put me on a dose of 300mg2X/day. It seemed to help. BUT, the insurance company denied it. Then went through appeal, denied, then another appeal, denied, then to a 3rd part to see if my prescription drug plan had made the right call, still was denied. Then, yesterday his nurse, who is working VERY hard on all of this, called my pharmacy and asked what could be done. The both got together and just said send a new script re-worded but the same dose, and it went through. Hope both the Lyrica and 1200mg3X/day of gabapentin works. Will see I guess.
Allan G.
 
avatar
annette030 replied to allan1231's response:
Best of luck, please let us know how it works out for you.

Take care, Annette
 
avatar
suz1catz50 replied to allan1231's response:
I was on gabapentin and lyrica but had suicidal thoughts I was pulled off these meds. I have been on allot pain medicines since 2008. I have a pain journal I write in it daily. Good way to track your how you feel on pain medicines.
 
avatar
allan1231 replied to suz1catz50's response:
Well now on the Lyrica 300mg2X/day. Started weaning me off the gabapentin. In a couple of days I will go down to 600mg3X/day I felt so wired out on the high dose of gabapentin and then the Lyrica too. Nurse said that was normal so weaning me off gabapentin a little at a time. I seeded like I was loosing my mind before. Forgetful, spacey, drowsy, high kind of feeling. I did not like that at all. Now seems to be getting better so will see how it goes. Still keeping a close eye on them both though. Thank you all for listening to me and giving me all your thoughts. It helps out so much.
 
avatar
annette030 replied to allan1231's response:
Whatever works for you, is what you should do. If the Lyrica works better than the gabapentin did, use it.

Let us know what happens next.

Take care, Annette
 
avatar
allan1231 replied to annette030's response:
Well back again. Now I am on Gabapentin 1200mg3X/day and also the Lyrica 300mg2X/day and then the Fentanyl patch, the 50 one and change it every 72 hours. Yes, I feel dizzy, disoriented, clumsy and all of that but it helps with the pain in my leg. As far as my foot goes though, nothing has helped it out a bit. The 2 different Dr.'s said that it will more than likely stay that way. I cannot move my foot or toes at all and it just feels like it is going to explode and about 1000 needles poking at it all the time. Guess this is just the way it will be and have to get use to it. Hope everyone else is doing better. Good luck all.


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Severe Chronic Pain Lowers Life Expectancy
Previous research has demonstrated a clearly negative influence of chronic pain on health. Now, a new study portrays a profound link ... More
Was this Helpful?
167 of 199 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.